Hail, Cumberland
- When
- June 23, 5:10 AM EST
- Where
- Cumberland County, 3.36 mi WNW of Cumberland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.490, -78.310
Quarter size hail was reported.
Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds and large hail across portions of central and south central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds and large hail across portions of central and south central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 23, 3:37 AM EST, 1 hour 33 minutes earlier.
Area Forecast Discussion National Weather Service Wakefield VA 437 AM EDT THU JUN 23 2016 .SYNOPSIS... Low pressure tracks east across a stalled frontal boundary located just north of the area today. The front will then drop south over the region late today into tonight. High pressure builds in from the north Friday through Sunday. && .NEAR TERM /THROUGH TONIGHT/... Latest sfc analysis shows a diffuse stationary frntal bndry over the nrn Mid Atlc, with another weak frnt near the VA/NC border, where convection is ongoing erly this morng. These shras/tstms are expected to continue thru the erly morng hrs as the atm is quite moist despite weak instability attm. Radar mosaic also shows another area of pcpn moving thru wrn va/wv. Although this activity may weaken as it crosses the mountains, tstms are still expected at least over nrn portions of the fa later this morng. SPC continues to highlight the area in a slgt risk for severe wx. Although there is plenty of deep-layer shear, instability is fairly weak this morng, and severe potential later tda with any redevelopment will largely be dictated by how much instability is present. Pops range fm chance srn areas to likely nrn areas. With skies avgg mstly cloudy and guidance running too high the past few days, undercut temp guidance tda...highs mainly 85-90f. Good chance for shras/tstms continues tngt as the frntal bndry drops s thru the area. Low temps in the upr 60s to lwr 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... High pressure to the north builds into the area behind the front Friday. Not as warm as the winds shift to the NE. The boundary gets hung up to the south so expect sct convection during the day with the highest pops across North Carolina. Highs in the low to mid 80s west of the Ches Bay...75-80 along the coast. Drying trend and cooler Friday night and Saturday as high pressure dominates. Lows Friday night in the mid to upr 60s. Highs Saturday in the low to mid 80s west of the bay...mid 70s to lwr 80s at the coast. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Dry conditions to begin the extended period as the upper level ridge axis builds over the region. Surface high pressure pushes off the Northeast coast Sunday with low level winds remaining onshore. Temperatures will remain slightly below seasonal norms, with highs generally in the low 80's near the coast to mid 80's inland. Upper high pressure retreats westward over the Desert Southwest Monday as shortwave energy digs from south central Canada over the Great Lakes region. An attendant cold front forecast to reach the Ohio Valley late Monday. Pressure falls on the lee side of the mountains ahead of the front will induce a lee side trough late Monday, which coupled with increasing moisture in southerly flow may help some upstream showers/thunderstorms over the higher terrain move into the region Monday night, but expect Monday to remain dry. Warmer, with highs in the mid to upper 80's. Better moisture arrives Tuesday with dewpoints warming back into 70's. The front may drop into the Piedmont late Tuesday, but expect enough instability and low level convergence along the lee/thermal trough for scattered afternoon and evening showers and thunderstorms. Near seasonal temperatures again with highs in the mid to upper 80's. The front is expected to reach the coast Tuesday night into Wednesday, with POPs continuing along the coast Wednesday as the trough builds over the Northeast CONUS. Highs Wednesday in the mid 80's. && .AVIATION /09Z THURSDAY THROUGH MONDAY/... A nearly stationary frontal boundary remains acrs nrn VA. This front will continue to serve as a focus for the chc for showers and tstms tda into tngt, as it eventually drops swrd thru the region. Expect just hi and mid level clouds for much of this morng, until an area of showers and possible tstms approach and move into nrn portions of the area (RIC/SBY) fm the Oh Valley. Not sure that these showers and tstms will affect PHF/ORF/ECG thru midday, so have just included vcsh at most for these sites. Otherwise, outside of any shower or tstm activity, vfr conditions should prevail thru the taf period with some 5sm mvfr psbl at kric/ksby later this morng. Outlook...Unsettled weather continues Fri with the frontal boundary nearby. Additional showers or storms are possible. The weekend looks quiet with high pressure building across the Mid Atlc. && .MARINE... Latest wx analysis reveals Sfc Low pressure over the western Ohio Valley, sliding E-SE along frontal boundary, which is in place from near the VA/NC border back into W VA and the OH/TN vlys. Sfc low will continue to slide E-SE towards the Delmarva today. Pre-frontal SW winds increase with tightening pressure gradient, but should remain sub-SCA given warm air mass in place and the resultant less than optimal mixing of stronger winds just aloft. Sfc low pulls offshore tonight, with its trailing sfc boundary dropping into the area overnight into Friday morning, slowly veering winds to the W-NW overnight. Very little CAA push behind the boundary should keep predominate conditions sub-SCA behind the front late tonight and Friday. High pressure builds off the Northeast Coast on Friday/Friday night, with low level flow veering around to the N-NE ~10-15 knots. High pressure remains in the vicinity of the Northeast coast through the weekend with ongoing northeast flow over the waters. Rather meager pressure gradient expected, so speeds will likely stay sub- SCA ~ 10-15 kt. Seas expected to stay at or below 4 feet, but NWPS and wavewatch both depict 5-6 foot seas just offshore. Have kept 3-4 ft and wl continue to monitor. High pressure pushes offshore Monday as the next cold front approaches from the west. Flow becomes south to southeast at or below 15 knots. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...MAS/MPR NEAR TERM...MAS SHORT TERM...MAS/MPR LONG TERM...SAM AVIATION...MAS/TMG MARINE...MAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 313 AM EDT THU JUN 23 2016 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-240715- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-FLUVANNA-PRINCE EDWARD- CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA- POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX- MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON- ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH- ACCOMACK-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER- EASTERN HANOVER-WESTERN CHESTERFIELD- EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)- WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO- WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN- EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS- HAMPTON/POQUOSON- 313 AM EDT THU JUN 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
305 AM EDT THU JUN 23 2016
NCZ016-017-102-230730-
CAMDEN-EASTERN CURRITUCK-WESTERN CURRITUCK-
305 AM EDT THU JUN 23 2016
...A STRONG THUNDERSTORM WILL AFFECT CURRITUCK AND NORTHEASTERN
CAMDEN COUNTIES...
AT 304 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR INDIANTOWN...OR
7 MILES SOUTH OF CURRITUCK...MOVING EAST AT 40 MPH.
WIND GUSTS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GRANDY...COROLLA...INDIANTOWN...AYDLETT...COINJOCK...JARVISBURG...POPLAR
BRANCH...WATERLILY...RIDDLE...BERTHA...BARTLETT AND BARCO.
LAT...LON 3629 7610 3640 7608 3641 7579 3624 7573
3622 7573 3622 7577 3620 7576 3620 7578
3619 7579 3616 7578 3613 7576 3612 7576
TIME...MOT...LOC 0704Z 273DEG 33KT 3633 7601
SCALORASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
308 AM EDT THU JUN 23 2016
NCZ030>032-230815-
PERQUIMANS-BERTIE-CHOWAN-
308 AM EDT THU JUN 23 2016
...A STRONG THUNDERSTORM WILL AFFECT CHOWAN...PERQUIMANS AND BERTIE
COUNTIES...
AT 307 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER VALHALLA...OR 11
MILES SOUTH OF RYLAND...MOVING EAST AT 35 MPH.
WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
UP TO 1 INCH OF RAINFALL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINDSOR...HERTFORD...AULANDER...POWELLSVILLE...COLERAIN...SNUG HARBOR...
CAPE COLONY...BURGESS...VALHALLA...ROCKYHOCK...MIDWAY...ASKEWVILLE...SAINT
JOHNS...SOMERSET...MAVATON...WHITES CROSSROADS...CISCO...YEOPIM STATION...
WOODARD AND SMALLS CROSSROADS.
LAT...LON 3590 7692 3586 7704 3593 7703 3594 7704
3593 7707 3622 7720 3624 7705 3624 7672
3626 7669 3611 7619 3608 7641 3601 7651
3601 7658 3606 7662 3601 7669 3593 7672
3593 7670 3588 7674 3588 7683 3581 7689
TIME...MOT...LOC 0707Z 291DEG 30KT 3611 7669
SCALORASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
342 AM EDT THU JUN 23 2016
NCZ016-017-102-230815-
CAMDEN-EASTERN CURRITUCK-WESTERN CURRITUCK-
342 AM EDT THU JUN 23 2016
...A STRONG THUNDERSTORM WILL AFFECT CURRITUCK AND CAMDEN COUNTIES...
AT 342 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OLD TRAP...OR
NEAR GRANDY...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GRANDY...OLD TRAP...POINT HARBOR...JARVISBURG...POWELLS POINT...GOOSE
CREEK...TEXAS...POPLAR BRANCH...BERTHA...RIDDLE...HARBINGER...MAMIE AND
SPOT.
LAT...LON 3611 7585 3614 7587 3614 7589 3617 7591
3618 7600 3615 7600 3615 7603 3616 7603
3621 7607 3623 7610 3635 7602 3626 7574
3623 7573 3622 7577 3620 7576 3619 7579
3609 7575 3608 7579 3607 7580
TIME...MOT...LOC 0742Z 298DEG 28KT 3623 7597
SCALORASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
413 AM EDT THU JUN 23 2016
NCZ030>032-230915-
PERQUIMANS-BERTIE-CHOWAN-
413 AM EDT THU JUN 23 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHOWAN...BERTIE AND
SOUTHWESTERN PERQUIMANS COUNTIES...
AT 413 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF
WINDSOR...MOVING EAST AT 30 MPH.
WIND GUSTS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINDSOR...LEWISTON WOODVILLE...VALHALLA...CAPE COLONY...SNUG HARBOR...
MIDWAY...ASKEWVILLE...HANCOCK...MOUNT GOULD...CONNARITSA...SAINT JOHNS...
WAKELON...SOMERSET...REPUBLICAN...WHITES CROSSROADS...ROSEMEAD...WOODARD...
MACEDONIA...QUITSNA AND BUENA VISTA.
LAT...LON 3590 7692 3586 7704 3594 7704 3593 7719
3601 7721 3606 7732 3622 7703 3609 7632
3609 7638 3608 7645 3607 7642 3601 7651
3601 7658 3606 7662 3601 7669 3593 7669
3588 7674 3588 7683 3581 7688
TIME...MOT...LOC 0813Z 286DEG 27KT 3610 7687
SCALORAThe Norfolk radar (KAKQ), 128 km away, was scanning. The volume nearest the first event began at 10:10 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter size hail was reported.
Trees were downed along Anderson Highway near the Cumberland courthouse.
Trees were downed along Genito Road, just north of Amelia courthouse.
Trees were downed at Pine Grove and Route 604.
Power lines were downed along Lucks Road near Powhite Parkway.
Numerous trees were downed on Route 603 between Winterpock and Skinquarter.
Trees were downed near Osborne Road and Route 1.
Two trees were downed along Route 600.
Trees were downed along Stergeon Point Road.
Tree was downed and blocking a road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645971, 645972, 645975, 645973, 645978, 645988, 645976, 645981, 645979, 645984.